Mississippi, 2008

Hail and Damaging Winds in Mississippi, March 14 to 15, 2008

March 14 to 15, 2008 · NWS JAN · 15 events in 10 counties and zones

A weak front stalled across the northern portion of the area earlier in the day and provided a focus for thunderstorms to develop by evening. Conditions by afternoon became warm and quite unstable near the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A weak front stalled across the northern portion of the area earlier in the day and provided a focus for thunderstorms to develop by evening. Conditions by afternoon became warm and quite unstable near the front. Several large supercell thunderstorms developed across southern Arkansas and northern Louisiana and tracked east toward the Mississippi River and then across central sections of Mississippi. These storms were prolific hail producers and produced large swaths of quarter to golf ball sized hail. The largest hail was around baseball size which occurred across northeast Louisiana. All the severe weather occurred between 9 pm and 1 am.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 14, 6:24 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 14, 6:24 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
724 PM CDT FRI MAR 14 2008

.DISCUSSION...UPDATING ZFP RIGHT NOW FOR THE NEW TORNADO WATCH #111
IN EFFECT UNTIL 8Z. IMPRESSIVE THUNDERSTORMS HAVE ALREADY BEGUN TO
DEVELOP OVER SHV AREA AND IT WILL STILL BE A FEW HOURS BEFORE THESE
MOVE INTO THE CWA. CAB

&&

.PREV DISCUSSION...
SHORT TERM...COMPUTER MODELS HAVE FOR MANY DAYS BEEN PREDICTING THAT
A COMPLEX AND POTENTIALLY VOLATILE WEATHER SCENARIO COULD COME
TOGETHER FOR THIS EVENING ACROSS THE NORTHERN HALF OF THE ARKLAMISS.
LATEST SUGGESTION IS THAT THIS WILL INDEED COME TO FRUITION AS NOW
NEARLY ALL MODELS DEPICT JUXTAPOSED ATMOSPHERIC LIFT AND INSTABILITY
COMING TOGETHER IN MY NORTHWEST ZONES THIS EVENING. THE PRIMARY
PLAYERS IN THIS WEATHER SETUP WILL BE A WEST TO EAST ORIENTED WARM
FRONT OOZING NORTH TOWARD THE LA/AR BORDER THIS EVENING AS ATTACHED
LOW PRESSURE TO THE WEST CONTINUES TO DEEPEN (WELL BELOW 1000 MB).
IN ADDITION...A POTENT AND QUICKLY MOVING MID LEVEL DISTURBANCE IN
QUASI-ZONAL FLOW WILL BEGIN IMPARTING LIFT TO THE LOWER MISSISSIPPI
VALLEY BEFORE MIDNIGHT. UPPER LIFT FROM THIS DISTURBANCE WILL BE
FURTHER AIDED BY THE FAVORABLE LEFT EXIT REGION OF AN APPROACHING
JET STREAK AT 30 TO 40 KFT. PROVIDING INSTABILITY AT THE SURFACE
WILL BE WARM TEMPERATURES...ALTHOUGH MOISTURE LEVELS ARE NOT
EXTREMELY IMPRESSIVE. DESPITE THE MOISTURE DEFICITS...MODEL DEPICTED
CONVERGENCE ASSOCIATED WITH THE INCOMING LOW PRESSURE SYSTEM IS
EXPECTED TO BE ENOUGH TO AGGREGATE SUFFICIENT FUEL TO INITIATE
CONVECTION AND REALIZE CONSIDERABLE POTENTIAL INSTABILITY IMPARTED
FROM STEEP ATMOSPHERIC LAPSE RATES.

BEST THINKING RIGHT NOW (HONED BY USE OF LOCAL OFFICE HIGH
RESOLUTION ENSEMBLE WRF OUTPUT) IS THAT ISOLATED STORM INITIATION
WILL TAKE PLACE SOMEWHERE IN THE VICINITY OF...OR JUST WEST OF...MY
FAR NORTHWEST ZONES BETWEEN 7 AND 11 PM. THINGS SHOULD EVOLVE
QUICKLY FROM THERE WITH ACTIVITY HEADING JUST NORTH OF EAST ACROSS
NORTHERN ZONES THROUGH THE OVERNIGHT HOURS. THERE IS DEFINITELY THE
POTENTIAL FOR SUPERCELLS (AND IN FACT ALMOST ALL LOCAL WRF MEMBERS
DEPICT SUCH) WITH DEVIANT MOTIONS OF SUPERCELLS TAKING THEM DUE EAST
OR PERHAPS EVEN A LITTLE SOUTH OF EAST. ANY SOUTH OF EAST MOVEMENT
WILL POSE A RISK FOR THE I-20 CORRIDOR WHICH WOULD LIKELY STAY SOUTH
OF ACTION OTHERWISE. THE EVOLVING SCENARIO WILL PROBABLY CREATE AND
STORM CLUSTER (MCS) TO THE CWAS NORTH/NORTHWEST LATE TONIGHT WITH
ANY SUCH CLUSTER HAVING A CHANCE TO MOVE SOUTHEAST AND CLIP AT LEAST
THE GOLDEN TRIANGLE WITH DAMAGING WINDS BEFORE MORNING.
HOWEVER...THERE IS MUCH UNCERTAINTY WITH THIS LATTER DETAIL. THE
PRIMARY THREAT WITH ALL THIS ACTIVITY SHOULD BE LARGE HAIL WITH ANY
SUPERCELLS HAVING POTENTIAL FOR STONES GREATER THAN GOLFBALL SIZE.
THE POTENTIAL FOR MUCH OF THE ACTIVITY BEING AT LEAST SLIGHTLY
ELEVATED (ABOVE THE SURFACE) MAY LIMIT THE POTENTIAL FOR TORNADOES
AND WINDS MORE THAN MIGHT OTHERWISE BE THE CASE IF STORMS WERE
ENTIRELY SURFACE BASED. BUT ELEVATED CONVECTION CANNOT BE COUNTED ON
TO COMPLETELY REMOVE THE TORNADO AND SIGNIFICANT WIND THREAT...AS IT
SHOULD PROBABLY ONLY TAKE SURFACE DEWPOINTS RANGING FROM 62 TO 64 TO
ENSURE LOW LEVEL INVERSIONS ARE NOT STEEP. POTENTIAL FOR THIS LEVEL
OF SURFACE MOISTURE IS GREATEST OVER WESTERN ZONES AND THUS HIGHER
TORNADO RISK CAN BE INFERRED THERE.

STORMS SHOULD BE MOVING OUT TO THE EAST BY DAYBREAK ALTHOUGH THE
SURFACE LOW WILL NOT BE FAR AWAY. LOOKS LIKE DEEP ATMOSPHERIC DRY
SLOTTING WILL REMOVE ALMOST ALL CONVECTIVE POTENTIAL FROM WEST TO
EAST BY 8 OR 9 AM...ALTHOUGH THE ACTUAL COLD FRONT MAY TAKE TILL
AFTERNOON TO MAKE SIGNIFICANT PROGRESS SOUTHEAST THROUGH THE
FORECAST AREA. THIS WILL LEAVE THE REGION IN THE WARM AIRMASS THAT
BROUGHT FORTH QUITE A FEW 80S TODAY. WITH A WARMER START TOMORROW
EXPECT TODAYS MARKS TO BE BESTED BY 1 TO 3 DEGREES IN MANY LOCALES
ON SATURDAY (WHICH WILL LIKELY PUT A FEW AREA RECORDS IN SOME
JEOPARDY). /BB/

LONG TERM...(SUNDAY THROUGH FRIDAY)...A SHALLOW COOL ADVECTION
PATTERN ON SUNDAY FEATURES A BUILDING MID LEVEL RIDGE FROM S TO N
ALONG THE MS RIVER VALLEY. NAM12 IS MOST AGGRESSIVE WITH THE COOL
DOWN SUNDAY BY HOLDING HIGH TEMPS IN THE L-M60S HOWEVER WITH PLENTY
OF SUNSHINE EXPECTED TO RETURN...WILL LEAN TOWARD MAV MOS 66-73F
RANGE. THE MID LEVEL RIDGE AXIS MOVES THROUGH THE LOWER MS VALLEY
MONDAY WITH WAA PATTERN SENDING HIGHS BACK TO 75-80F UNDER
INCREASING HIGHER LEVEL MOISTURE FIELDS. FOCUS QUICKLY SHIFTS TO OUR
W ON MONDAY AS A STRONG CLOSED 500MB LOW CENTER EMERGES THROUGH NM
INTO W TX MONDAY NIGHT. THE GFS ENSEMBLE MEANS MOVE THE SYSTEM
THROUGH THE OZARKS ON TUESDAY WITH A DEEPENING SURFACE LOW(995MB)
POSITIONED IN SERN MO/SRN IL TUESDAY EVENING WITH A SQUALL LINE
PUSHING ACROSS THE MS RIVER BEFORE MIDNIGHT. WIND/MOISTURE PROFILES
WOULD SUGGEST ANOTHER ROUND SEVERE TSRA WILL BE POSSIBLE IN THAT MID
AFTERNOON TUESDAY TO EARLY WEDNESDAY TIME FRAME AS A 70-80KT 700MB
JET CORE CROSSES AN AXIS OF 1.7 INCH PWATS OVER THE CWFA./40/

AS THE PREVIOUS DISCUSSION NOTED:
THE LATEST MEDIUM RANGE MODELS HAVE TENDED TO SLOW THE PROGRESS OF
THE STRONG UPPER TROUGH COMING INTO THE REGION ON SUCCESSIVE RUNS.
THE 00Z GFS AXIS OF THE UPPER TROUGH MOVES TOWARD THE REGION ON
TUESDAY-TUESDAY NIGHT. IT BECOMES NEGATIVELY TILTED ON TUESDAY
NIGHT. THE ASSOCIATED COLD FRONT WILL MOVE THROUGH TUESDAY NIGHT
INTO WEDNESDAY ACCORDING TO THE GFS...DGEX AND ECMWF. THERE ARE SOME
SLIGHT VARIATIONS WITH THE FRONTAL TIMING. WILL CONTINUE THE MENTION
OF SEVERE WITH THIS SYSTEM IN THE HWO./17/

THE SYSTEM WILL PASSES EAST OF THE ARKLAMISS BY WEDNESDAY EVENING.
PACIFIC HIGH PRESSURE WILL PUSH EWD ALONG THE GULF COAST REGION ON
THURSDAY FOLLOWED BY WARMING AGAIN FRIDAY. WILL MAINTAIN DRY
FORECAST UNTIL THE NEXT WEEKEND FOR NOW.  AS FAR AS TEMPS ARE
CONCERNED WENT WITH A COMPROMISE OF MEX AND MEN MOS GUIDANCE. ALSO
WENT GENERALLY WITH MEX POPS...WHICH HAS LOWERED POPS ON MONDAY INTO
TUESDAY...THEN KEPT BEST POPS FOR TUESDAY NIGHT./40/

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL INTO THIS EVENING AT MOST
SITE...ALTHOUGH EXPLOSIVE THUNDERSTORM DEVELOPMENT IS EXPECTED IN
THE VICINITY OF THE UPPER DELTA THIS EVENING. THESE STORMS SHOULD
THEN TRACK EAST ACROSS SECTIONS OF THE ARKLAMISS MAINLY NORTH OF
I-20 OVERNIGHT WITH SEVERE STORMS POSSIBLE. MOST OF THE ACTIVITY
WILL BE OFF TO THE EAST BY DAYBREAK SATURDAY...ALTHOUGH THE LOW
PRESSURE SYSTEM IN THE VICINITY WILL BRING GUSTY WEST WINDS TO THE
REGION THROUGHOUT THE DAYTIME HOURS. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       60  82  44  72 /  23  11   1   4
MERIDIAN      57  84  44  72 /  29  18   2   3
VICKSBURG     61  80  45  70 /  21  10   0   6
HATTIESBURG   62  87  46  77 /  10  14   0   1
NATCHEZ       63  82  46  72 /  10  10   0   7
GREENVILLE    60  74  43  67 /  52  19   2   5
GREENWOOD     59  75  43  67 /  57  21   3   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CAB/BB/40
Hazardous weather outlook, Mar 14, 3:04 PM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
404 PM CDT FRI MAR 14 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
152115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
404 PM CDT FRI MAR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

THE DEVELOPMENT OF AT LEAST ISOLATED SEVERE THUNDERSTORMS IS EXPECTED
TONIGHT ACROSS AREAS OF THE ARKLAMISS NORTH OF INTERSTATE TWENTY
AS A POWERFUL STORM SYSTEM TAKES SHAPE AND MOVES TOWARD THE LOWER
MISSISSIPPI VALLEY. LARGE HAIL WILL BE THE PRIMARY THREAT...ALTHOUGH
DAMAGING WINDS AND TORNADOES WILL ALSO BE POSSIBLE. HAILSTONES LARGER
THAN GOLFBALL SIZE WILL BE POSSIBLE WITH MOST INTENSE STORMS. DAMAGING
WINDS WILL BE MOST LIKELY OVER NORTHEAST SECTIONS OF MISSISSIPPI
SINCE AN INTENSE THUNDERSTORM COMPLEX EXPECTED TO FORM IN ARKANSAS
LATER TONIGHT SHOULD PROGRESS SOUTHEAST ACROSS NORTHERN PORTIONS OF
THE STATE BEFORE DAWN. EVEN LOCATIONS ALONG AND JUST SOUTH OF THE
INTERSTATE TWENTY CORRIDOR ARE NOT COMPLETELY REMOVED FROM THE SEVERE
THUNDERSTORM RISK...ALTHOUGH THERE IS GENERALLY ONLY SMALL CHANCES
FOR PRECIPITATION IN THESE AREAS.

THIS WILL BE A QUICKLY EVOLVING WEATHER SITUATION TONIGHT AND PERSONS
IN THE ARKLAMISS AREA ARE URGED TO KEEP ABREAST OF UPDATED FORECAST
INFORMATION

THUNDERSTORMS SHOULD BE MOVING OUT OF THE REGION BY...OR SHORTLY
AFTER...DAYBREAK SATURDAY. HOWEVER...THE LOW PRESSURE SYSTEM RESPONSIBLE
FOR THE SEVERE WEATHER POTENTIAL TONIGHT WILL STILL BE IN THE
VICINITY THROUGH THE DAY SATURDAY. EXPECT THE ENERGY OF ASSOCIATED
WITH THIS SYSTEM TO PRIMARILY GO INTO THE PRODUCTION OF GUSTY WINDS
OVER THE ARKLAMISS...ESPECIALLY AS WE GO INTO THE MIDDAY AND
AFTERNOON HOURS WHEN GUSTS WELL OVER 30 MPH WILL BE LIKELY IN SPOTS.
A LAKE WIND ADVISORY MAY BE NEEDED FOR MANY LOCATIONS TOMORROW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

ANOTHER STRONG WEATHER SYSTEM IS EXPECTED TO MOVE INTO THE OUTLOOK
AREA TUESDAY AND TUESDAY NIGHT. THIS SYSTEM APPEARS LIKELY TO
PRODUCE AN OUTBREAK OF STRONG TO SEVERE THUNDERSTORMS FOR THE ENTIRE
OUTLOOK AREA...POSSIBLY IN THE FORM OF A SQUALL LINE. STAY TUNED FOR
LATER FORECASTS REGARDING THIS SPRING STORM.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT. OTHERWISE...ACTIVATION IS NOT
ANTICIPATED AGAIN UNTIL AT LEAST TUESDAY OR TUESDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

50

In the hours before

Special weather statement, Mar 14, 7:30 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
830 PM CDT FRI MAR 14 2008

ARZ074-075-LAZ007-008-150230-
ASHLEY AR-CHICOT AR-MOREHOUSE LA-WEST CARROLL LA-
830 PM CDT FRI MAR 14 2008

...SEVERE THUNDERSTORMS LIKELY OVER SOUTHEAST ARKANSAS AND NORTHEAST
LOUISIANA THIS EVENING...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 17 MILES WEST OF CROSSETT AT 830 PM CDT...MOVING EAST AT 25
MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

SEVERAL OTHER SEVERE THUNDERSTORMS...INCLUDING STORMS CAPABLE OF
PRODUCING HAIL LARGER THAN GOLFBALLS...DAMAGING WINDS...AND POSSIBLE
TORNADOES...WERE OCCURRING OVER PARTS OF NORTHERN LOUISIANA AND
SOUTHERN ARKANSAS. THESE STORMS WILL ALSO LIKELY AFFECT SOUTHEAST
ARKANSAS AND NORTHEAST LOUISIANA TONIGHT.

PEOPLE IN ASHLEY...CHICOT...MOREHOUSE AND WEST CARROLL PARISHES...
INCLUDING THE CITIES OF CROSSETT...HAMBURG...NORTH CROSSETT...WEST
CROSSETT AND WILMOT...SHOULD MONITOR THIS STORM CLOSELY.

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 3 AM CDT.

AEG
Local storm report, Mar 14, 8:05 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
905 PM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             CROSSETT                33.13N 91.97W
03/14/2008  E1.75 INCH       ASHLEY             AR   LAW ENFORCEMENT

            QUARTER TO GOLFBALL HAIL REPORTED IN CROSSETT, WEST
            CROSSETT AND NORTH CROSSETT.

&&

JFAIRLY
Local storm report, Mar 14, 8:23 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
923 PM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             HAMBURG                 33.23N 91.80W
03/14/2008  E1.75 INCH       ASHLEY             AR   LAW ENFORCEMENT

            GOLFBALL HAIL REPORTED IN HAMBURG.

&&

JCULIN
Local storm report, Mar 14, 8:47 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
947 PM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             6 NNE MONTROSE          33.38N 91.46W
03/14/2008  E1.75 INCH       ASHLEY             AR   EMERGENCY MNGR

            REPORTED BY CHICOT COUNTY EMERGENCY MANAGER ON HIGHWAY
            165 NEAR THE INTERSECTION OF DREW, ASHLEY, AND CHICOT
            COUNTIES.

&&

BRYANT
Local storm report, Mar 14, 9:17 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1017 PM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             CROSSETT                33.13N 91.97W
03/14/2008  E1.75 INCH       ASHLEY             AR   LAW ENFORCEMENT

            HAIL UP TO GOLFBALL SIZE STILL OCCURRING IN CROSSETT.

&&

JCULIN

The radar

The Jackson/Brandon,MS radar (KDGX), 155 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Washington

When
March 14, 9:17 PM CST to 10:00 PM CST
Where
Washington County, 1.11 mi S of Refuge to 8.5 mi E of Hollandale
Measured
1.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.284, -91.128

The storm which crossed the Mississippi River from Chicot County Arkansas, evolved into a supercell thunderstorm and tracked across all of central Washington County. The storm produced a swath of quarter to golf ball sized hail. The largest hail occurred from near the Mississippi River bridge to around Arcola. The storm continued east into northern Humphreys County where more large hail fell.

Thunderstorm Wind, Washington

When
March 14, 9:41 PM CST
Where
Washington County, 1.21 mi SSE of Manhattan
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.254, -90.861

Thunderstorm Wind, Washington

When
March 14, 9:50 PM CST
Where
Washington County, 4.18 mi SE of Darlove
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.182, -90.755

A few trees were blown down off Highway 12. A shed was also damaged in the same location.

Funnel Cloud, Washington

When
March 14, 9:51 PM CST
Where
Washington County, 3.54 mi ESE of Hollandale Muni Arpt
Reported by
Public
Coordinates
33.170, -90.770

Funnel cloud observed along Highway 12, just east of Hollandale.

Hail, Humphreys

When
March 14, 9:57 PM CST to 10:31 PM CST
Where
Humphreys County, 6.34 mi NW of Gooden Lake to 0.42 mi SSW of Honey Is
Measured
1 in hail
Reported by
Public
Coordinates
33.205, -90.683

A swath of quarter sized hail fell across all of central Humphreys County as a supercell thunderstorm moved out of southeast Washington County and tracked east southeast. This storm continued to produce hail as it moved into western Holmes County.

Funnel Cloud, Humphreys

When
March 14, 10:16 PM CST
Where
Humphreys County, 1.5 mi SSW of Brooklyn
Reported by
Law Enforcement
Coordinates
33.150, -90.490

Hail, Holmes

When
March 14, 10:30 PM CST to 10:46 PM CST
Where
Holmes County, 2 mi NW of Thornton to 4 mi E of Thornton
Measured
1.25 in hail
Reported by
Public
Coordinates
33.100, -90.344

Penny to half dollar sized hail fell across western Holmes County. Hail was covering the ground in Thornton.

Hail, Washington

When
March 14, 10:46 PM CST to 10:56 PM CST
Where
Washington County, 4.97 mi W of Chatham to 0.97 mi W of Erwin
Measured
1 in hail
Reported by
Public
Coordinates
33.101, -91.186

Hail, Choctaw

When
March 14, 11:07 PM CST to 11:10 PM CST
Where
Choctaw County, 2.52 mi WNW of Weir to 1.62 mi NNE of Weir
Measured
1 in hail
Reported by
Public
Coordinates
33.281, -89.322

Hail, Issaquena

When
March 14, 11:43 PM CST to March 15, 12:03 AM CST
Where
Issaquena County, 2.23 mi W of Shipland to 3.89 mi E of Fitler
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.781, -91.158

The long lived supercell thunderstorm moved across the Mississippi River, from East Carroll Parish, and produced a swath of quarter to golf ball sized hail across central Issaquena County. The storm continued to produce large hail as it moved into southern Sharkey County near Onward.

Hail, Oktibbeha

When
March 14, 11:43 PM CST to 11:56 PM CST
Where
Oktibbeha County, 9.57 mi S of State College to 7.19 mi SSE of Sessums
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
33.292, -88.785

Hail, Lowndes

When
March 14, 11:55 PM CST to 11:57 PM CST
Where
Lowndes County, 3.31 mi WNW of Crawford to 1.22 mi N of Crawford
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.325, -88.669

Hail, Sharkey

When
March 14, 11:57 PM CST to March 15, 12:24 AM CST
Where
Sharkey County, 2.37 mi WNW of Onward to 0.91 mi SSW of Lucre
Measured
1 in hail
Reported by
Public
Coordinates
32.739, -90.964

The long lived supercell thunderstorm continued to track east southeast and produce a swath of quarter sized hail across southern Sharkey County. This storm finally dissipated as it approached southwest Yazoo County after traveling nearly 130 miles from southern Arkansas and lasting for about 4.5 hours.

Hail, Winston

When
March 15, 12:05 AM CST
Where
Winston County, 2.7 mi ESE of Boon
Measured
0.75 in hail
Reported by
Public
Coordinates
33.080, -88.930

The hail was oval shaped.

Hail, Noxubee

When
March 15, 12:13 AM CST to 12:30 AM CST
Where
Noxubee County, 2.5 mi SW of Brooksville to 2.7 mi SE of Bigbee Vly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.204, -88.611

A swath of penny to nickel sized hail fell across a large portion of Noxubee County from near Brooksville to around Bigbee Valley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90489, 90729, 90730, 90731, 90767, 90768, 90781, 90776, 90806, 90808, 90822, 90823, 90811, 90832, 90834.